MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 11.5MM X 20CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 11.5MM X 20CM 130D; NAIL, FIXATION, BONE
Catalog Number 71675211
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/28/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed to the patient due to it was found by fluoroscopy that the nail was broken.
 
Additional Manufacturer Narrative
The associated complaint device was returned and evaluated.The lab analysis concluded, from the analysis conducted during this investigation, it was concluded that the 11.5mm intertan nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by the nail bearing cyclic (i.E.Repeated) stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.No manufacturing or material deviations were found during this investigation.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the part revealed no prior complaints for the listed batch/failure mode.The clinical/medical team concluded, this complaint was re-opened due to the product return.However, no clinical relevant documents were provided to conduct a thorough medical assessment.Based solely on the product analysis it was concluded the 11.5mm intertan nail fractured by the initiation and subsequent propagation of fatigue cracking.The future impact to the patient beyond the revision cannot be concluded.Therefore, no further clinical/medical assessment is warranted at this time.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.This investigation is closed.

Brand Name
INTERTAN 11.5MM X 20CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7883440
Report Number1020279-2018-01818
Device Sequence Number2726320
Product Code JDS
UDI-Device Identifier03596010565167
UDI-Public03596010565167
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71675211
Device Lot Number17FT88740
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/20/2018
Supplement Date Received by Manufacturer08/20/2018
Initial Report FDA Received Date09/17/2018
Supplement Report FDA Received Date04/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;